CSN Login
Members Online: 4

You are here

Bleeding after sex and dilator use

Denise66
Posts: 70
Joined: Aug 2018

Has anyone experienced vaginal bleeding after sex and dilator use 14 months after brachytherapy? 

I had my surgery for stage 1b, grade 2 in August 2018. I had 3 rounds of brachy therapy starting 10 weeks post op. after brachytherapy I had a very watery discharge for almost 10 months. It finally stopped in Sept 2019! My exams have been normal. I've had 2 CT's both in 2019 which were normal. In January I had my CA125 which was 10.2.

ive had sex on and off for the past year. I was Very good about using my dilator until 4 months ago. I stopped using it. When I went back to it in Feb, I had a lot of bleeding. It lasted about an hour. As a result of the bleeding I was seen my my onco NP, a PA at Mayo and the onco radiologist MD. my exam by all of them was normal.   I decided to use my dilator daily. Well, in April I had sex which resulted in bleeding. I called the onco NP. She said not to worried.  She said use of the vagina can cause bleeding and it should go away in a day. It went away in an hour. 

I've been using my dilator every day since Feb. in the past week, I've had bleeding when I with draw. one time there was about a half inch of blood on the tip. Today, I had blood in the tip and blood when I wiped after using it. 

The PA that I saw in Feb is at Mayo. She told me that any bleeding when something is inserted into the vagina is normal. Not to worry.  It may last up to a day. That is the same thing my NP at another practice told me. 

Anyone having or had bllesing after sex and dilator usage? 

Donna Faye's picture
Donna Faye
Posts: 418
Joined: Jan 2017

You can see my posts from more than a year ago. I had 8 brachys and 25 pelvic rads. They asked me to use a dilator every night. I tried it for a couple of months but the bleeding was more than I could deal with as I bled every night and at my age,(79) I decided to stop it. I just deal with the pain when I have a pelvic exam. Know this is not much help, but I think most will tell you that bleeding will just be part of sex from now on.

TeddyandBears_Mom's picture
TeddyandBears_Mom
Posts: 1683
Joined: Jun 2015

I am 4.5 years out from treatments. I haven't used the dialator in well over a year. I do get slight bleeding after sex. I think it is pretty common. Our vaginal tissue is not as flexible as it used to be.

Donna Faye - you do not have to endure painful exams. Please have them give you a prescription for lidocaine.  I use it before sex and exams and it is very helpful.

Love and Hugs,

Cindi

Denise66
Posts: 70
Joined: Aug 2018

Thank you Donna. I read your prior posts. Was your recurrence discovered because the vaginal bleeding you had?  Did you ever have vaginal bleeding when you were not using the dilator?  

I don't post very often.  I read a lot of the posts and I'm So very fortunate that you are so active on this board. You have touched so many women in a positive way. Your knowledge, spirit and style are are blessing to so many.  You are loved and adored. 

Donna Faye's picture
Donna Faye
Posts: 418
Joined: Jan 2017

has been strange - I found the lump 25 years ago in my own exam. Then I did chemo and rads and then Tamoxifen for FIVE years. They did not know then that it might cause uterine. 2016 just had a gush of brown liquid and my gyn did a sonogram and biopsy the same day and 5 days later was at Cancer center.  Then hysterectomy, 3 carbo/taxol, 4 brachys, One year (2018)later on exam saw lesion, so had 4 more brachys and 25 pelvic. One year later(2019), CT showed sac in vagina, surgical cleanout as it was clotted blood and small tumor.  No metastasis, which baffles the oncologist, just in V cuff small rind like something so am now on Megace and Tamoxifen, alternating every 3 weeks. Feel perfectly fine and so just rocking along. Am in pretty good shape for 80! smile  CT and pelvic due in June.  To answer your question, bleeding was never a symptom of anything but an irritated scarred vagina.

NoTimeForCancer's picture
NoTimeForCancer
Posts: 2800
Joined: Mar 2013

Denise, I am 8 years from dx and have dialators I use - not every day any more - but frequently.  For me, I still see pink every now and then and it still freaks me out.  I say that just to give you a time frame.  

NoTimeForCancer's picture
NoTimeForCancer
Posts: 2800
Joined: Mar 2013

Crap - sorry everyone, I only hit the SUBMIT button once.  

Denise66
Posts: 70
Joined: Aug 2018

Thanks so much everyone for taking the time to reply. Greatly appreciated. when I had bleeding after sex a couple weeks ago, no one would see my bc of COVID. Mayo is now seeing patients starting Monday. I have an appointment on Monday with the Doc at Mayo. 

No time, I've had pink on the dilator before.  It may also be how I'm now using the dilator. I use to just insert it and remove it in 10 minutes. Now, I'm inserting it and pressing on the bottom of it for 10 minutes. The pressure on the vaginal cuff may be what is causing the bleeding? For me, no one really told me how to use the dilator. They just handed it to me and said use this at least 3 times a week. It will make exams easier. 

i wish it was protocol when you are diagnosed to provide you with a list of references such as this.  I'm sure there are many women who don't know about this site!  

 

Molly110
Posts: 142
Joined: Oct 2019

Denise, I got clear instructions from the nurses who were involved in my brachytheraphy, and I also found clear instructions, including illustrations, online from some of the major cancer centers  in the US and Canada. My instructions were to gently insert the dilator all the way until I felt it touch the cuff and keep it there for 15 minutes. I've read instructions from equally well known centers that say to gently move it, so I guess there are options. It's awful that you were just handed the dilator!

Denise66
Posts: 70
Joined: Aug 2018

I just returned from Mayo Clinic in PHX. When The doctor examined me she saw some blood. She determined the blood was coming the a scar on the vagina cuff. She told me the scar was bleeding. that when I use the dilator I'm continuing to open the vagina which is a good thing. But, it's causing me to bleed. She said not to worry about the bleeding unless there is clotting or tissue. she said if she saw anything concerning she would have taken a biopsy. She said there was nothing to biopsy. 

I told her it freaks me out any time I see blood. She was very sympathic. She said I'm stretching the vaginal walls and putting pressure on the scar. It's going to bleed. I told her I never had any bleeding until now!  I'm 18 months post radiation. She said radiation changes continue to happen. The tissue is not the same it was 3 months ago. 

Thanks so much for taking the time to reply. Greatly appreciated. 

 

 

 

 

 

MAbound
Posts: 1081
Joined: Jun 2016

Your doctor was right on the money when she said radiation changes continue to happen even when treatment ends. They're called late-occuring side effects. For me, it was diarrhea 18 months after treatment that lasted for over 6 months. That was fun (sarcasm), but it did let me lose 14 of the pounds I gained while I was on Megace.

Now I'm concerned osteoporosis is going to be a problem in my hips. I'm having trouble bearing weight on my right hip for the past couple of weeks and suspect that I may have a crack in the femoral neck the way it started so suddenly. I'm scheduled for a bone scan in June; just hoping I get to have it. My scan before treatment was normal, I had osteopenia 2 years after treatment, and it will be interesting to see where I'm at now in comparison. I knew these were possibilities in my future when I had radiation and don't regret having it even now. I'm just grateful that I haven't had the bladder damage that some have had to deal with, so there's my silver lining. 

MoeKay
Posts: 292
Joined: Feb 2004

I've had intermittent bleeding from all of my lower body orifaces after radiation treatment for endometrial cancer in 1999.  I've been diagnosed with radiation proctitis, radiation cystitis and my vagina also has some radiation changes.  I never even knew I had radiation cystitis until about 15 years after completing treatment when I saw blood in my urine and went through a battery of tests.  I found out about the radiation proctitis a few years back.  I only experience bleeding occasionally, and there doesn't seem to be a pattern, except that if my microscopic colitis acts up and I'm going to the bathroom many times in a day, I sometimes have rectal bleeding, either from the radiation proctitis or my hemorrhoids (which I also have).  These episodes, at least up to this point, have always been self-limiting.  When I had bleeding from the bladder that lasted for a while, I was evaluated for hyperbaric oxygen treatments, but while I was under evaluation, the bleeding stopped on its own.

Subscribe to Comments for "Bleeding after sex and dilator use"